Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 256, NWS North Platte, NE

October 1, 20174 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 1, 2017, 7:15 PM CDT for 4 counties in Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2017, 7:15 PM CDT (00:15 UTC)
Expired
Oct 1, 2017, 8:00 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Custer County, NE, Garfield County, NE, Holt County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 7:33 PM CDTHAIL 14 Ssw Amelia, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 3:25 PM CDTTornado WatchSPC8 hr
Oct 1, 6:32 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KLBF 020015
SVRLBF
NEC041-071-089-115-020100-
/O.NEW.KLBF.SV.W.0256.171002T0015Z-171002T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
715 PM CDT SUN OCT 1 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Loup County in north central Nebraska...
  Northwestern Garfield County in north central Nebraska...
  South central Holt County in north central Nebraska...
  Northeastern Custer County in central Nebraska...

* Until 800 PM CDT

* At 714 PM CDT, severe thunderstorms were located along a line
  extending from Merna to near Taylor to near Swan Lake, moving east
  at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Broken Bow, Taylor, Sargent, Merna, Calamus Reservoir State
  Recreation Area, Lillian, Round Valley, Walworth, Virginia Smith
  Dam, Hannamon Bayou Campground, Kent Diversion Dam State Wildlife
  Management Area, Carson Lake, Sunfish Lake, Homestead Knolls
  Campground, Nunda Shoal Campground, Divide Hill, Valley View Flat
  Campground, Gates and Deverre.

This includes the following highways...
 Highway 183 between mile markers 113 and 134.
 Highway 2 between mile markers 264 and 276, and between mile markers
279 and 281.
 Highway 92 between mile markers 271 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central
Nebraska.

LAT...LON 4223 9905 4217 9881 4138 9960 4150 9986
TIME...MOT...LOC 0014Z 248DEG 13KT 4148 9979 4175 9949 4211 9909 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
147 
WWUS53 KLBF 020025
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
725 PM CDT SUN OCT 1 2017

NEC041-071-089-115-020100-
/O.CON.KLBF.SV.W.0256.000000T0000Z-171002T0100Z/
Loup NE-Garfield NE-Holt NE-Custer NE-
725 PM CDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN LOUP...NORTHWESTERN GARFIELD...SOUTH CENTRAL HOLT
AND NORTHEASTERN CUSTER COUNTIES...

At 724 PM CDT, severe thunderstorms were located along a line
extending from Merna to near Taylor to near Swan Lake, moving east at
25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Broken Bow, Taylor, Sargent, Merna, Calamus Reservoir State
Recreation Area, Lillian, Round Valley, Walworth, Virginia Smith Dam,
Hannamon Bayou Campground, Kent Diversion Dam State Wildlife
Management Area, Carson Lake, Sunfish Lake, Homestead Knolls
Campground, Nunda Shoal Campground, Divide Hill, Valley View Flat
Campground, Gates and Deverre.

This includes the following highways...
 Highway 183 between mile markers 113 and 134.
 Highway 2 between mile markers 264 and 276, and between mile markers
279 and 281.
 Highway 92 between mile markers 271 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central
Nebraska.

LAT...LON 4223 9905 4217 9881 4138 9960 4150 9986
TIME...MOT...LOC 0024Z 249DEG 24KT 4148 9973 4175 9943 4211 9903 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
899 
WWUS53 KLBF 020054
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
754 PM CDT SUN OCT 1 2017

NEC041-071-089-115-020104-
/O.EXP.KLBF.SV.W.0256.000000T0000Z-171002T0100Z/
Loup NE-Garfield NE-Holt NE-Custer NE-
754 PM CDT SUN OCT 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOUP...
NORTHWESTERN GARFIELD...SOUTH CENTRAL HOLT AND NORTHEASTERN CUSTER
COUNTIES WILL EXPIRE AT 800 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A tornado watch remains in effect until 1100 PM CDT for central
Nebraska.

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Nebraska.

LAT...LON 4223 9905 4217 9881 4138 9960 4150 9986
TIME...MOT...LOC 0054Z 248DEG 13KT 4139 10002 4166 9972 4202 9932 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:43 PM CDT, 32 minutes earlier.

Area forecast discussion, Oct 1, 6:43 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
643 PM CDT Sun Oct 1 2017

.UPDATE...
Issued at 641 PM CDT Sun Oct 1 2017

Updated forecast to add north central zones in severe thunderstorm
watch.

&&

.SHORT TERM...(This evening through Monday)
Issued at 327 PM CDT Sun Oct 1 2017

Strong forcing now moving into western Wyoming and Colorado per
water vapor imagery. This will quickly overspread western and
southwest Nebraska this evening, and expect rapid development of
thunderstorms along a pacific cold front that extends from west of
O'Neill to near Ogallala. This boundary will remain nearly
stationary this evening, and we will have to watch areas of
southwest Nebraska closely near the front for possible isolated
tornado development. Backed near surface flow will increase this
evening, and if a storm can remain discrete near the boundary,
parameters are decent for isolated tornado development. Recent runs
of the HRRR model suggests that many updrafts could limit the
potential for storms to remain discrete. This would pose more of a
wind and hail risk and less of a tornado threat. Front should clear
the area by midnight, with only a few lingering rain showers behind
the front.

Surface low pressure will deepen across eastern Colorado Monday,
which will stall the cold front just to our southeast during the
morning. The front will actually drift back northward into the
southeast portion of the area during the afternoon. Mid level
instability will begin to increase by late afternoon as warm air
advection and southerly low level jet increase. This will set the s
stage for a round of elevated strong thunderstorm activity Monday
night. As far as rainfall during the day Monday, expecting it to be
scattered at best, but cannot rule out with persistent mid level
warm air advection and isentropic lift through the day.

.LONG TERM...(Monday night through Sunday)
Issued at 327 PM CDT Sun Oct 1 2017

Both the NAM and GFS indicate the h850mb front will lift back north
toward Ncntl Neb Monday night. 50-60kt h850-700mb winds produce
strong moisture advection and the NAM indicates h800mb CAPE around
3000J/KG with strong shear aloft. The environment is generally post
frontal suggesting a high potential for elevated thunderstorms
capable of hail, perhaps large at times. The forecast carries a
definite POP for showers and thunderstorms. K-indices are expected
to rise into the upper 30s to lower 40s Celsius.

A similar situation develops Wednesday with a warm front lifting
back north in response to an approaching upper level wave. The
forcing at the lower levels is weaker suggesting a less widespread
rain event affecting areas south of highway 2.

The last potential rain event develops Thursday night and Friday as
the last of the upper level energy across the Wrn U.S. lifts east
through the Plains. The models have a large range of tracks for the
upper low and there has been a whole lot of wobbling day to day with
each model forecast.

Blended model data plus bias correction was the basis for the
temperature forecast. The coolest weather is expected Wednesday; the
result of 1030mb Canadian high pressure ridging southward through
the high plains. Highs in the 50s are expected area-wide Wednesday.
Otherwise highs in the 60s are expected until Saturday. Warmer
weather returns Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 104 PM CDT Sun Oct 1 2017

A stormy late afternoon and evening is expected across western and
north central Nebraska. Expect thunderstorms to develop this
afternoon across the western high plains, and then move east
across the area this evening. Temporary MVFR conditions are likely
as the storms cross the area. Winds will be locally gusty to 40
kts as the storms pass as well. VFR and light winds are expected
by Monday morning all areas.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Power
SHORT TERM...Taylor
LONG TERM...CDC
AVIATION...Taylor
Hazardous weather outlook, Oct 1, 3:46 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
346 PM CDT Sun Oct 1 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-022100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
346 PM CDT Sun Oct 1 2017 /246 PM MDT Sun Oct 1 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Conditions will be favorable for strong to severe thunderstorms
across a large portion of western and north central Nebraska
this evening. The main area of concern for severe storms is south
of a line from Chambers, to Thedford, to Big Springs.

Large hail and damaging wind gusts will be the main hazards,
however a tornado cannot be ruled out especially along and south
of a line from Broken Bow, to Stapleton, to Ogallala

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorms will be possible once again on Monday night. A few
strong storms with hail are possible along and south of a line
from Springview, to Mullen, to Big Springs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, Oct 1, 5:32 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     5 SW CHAMPION           40.41N 101.78W
10/01/2017  E60.00 MPH       CHASE              NE   LAW ENFORCEMENT

&&

BTAYLOR
Local storm report, Oct 1, 5:47 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             IMPERIAL                40.52N 101.64W
10/01/2017  E1.75 INCH       CHASE              NE   LAW ENFORCEMENT

&&

JGOMEZ
Local storm report, Oct 1, 6:21 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 S ARNOLD              41.32N 100.19W
10/01/2017  E1.00 INCH       CUSTER             NE   PUBLIC

0620 PM     TSTM WND GST     7 S ARNOLD              41.32N 100.19W
10/01/2017  E60 MPH          CUSTER             NE   PUBLIC

            50 TO 60 MPH WIND GUST.

&&

JGOMEZ
Local storm report, Oct 1, 6:28 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FUNNEL CLOUD     11 SW HAYES CENTER      40.40N 101.17W
10/01/2017                   HAYES              NE   STORM CHASER

            RAPIDLY ROTATING WALL CLOUD WITH A BRIEF SMALL FUNNEL
            THAT HAS SINCE DISSIPATED.

&&

JGOMEZ
Local storm report, Oct 1, 6:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             10 ESE ANSELMO          41.56N 99.69W
10/01/2017  E1.75 INCH       CUSTER             NE   PUBLIC

&&

JGOMEZ
Local storm report, Oct 1, 7:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     10 S NORTH PLATTE       40.99N 100.77W
10/01/2017  E60 MPH          LINCOLN            NE   NWS EMPLOYEE

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:27 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes14 min
Oct 1, 7:40 PM CDTSevere Thunderstorm WarningLBFCuster, Frontier, Lincoln50 min
Oct 1, 7:43 PM CDTFlash Flood WarningLBFCuster, Loup6 hr
Oct 1, 7:56 PM CDTAreal Flood AdvisoryLBFFrontier, Hayes, Lincoln3 hr
Oct 1, 8:04 PM CDTAreal Flood AdvisoryLBFGarfield, Holt, Loup3 hr
Oct 1, 8:14 PM CDTSevere Thunderstorm WarningLBFHolt46 min
Oct 1, 8:28 PM CDTSevere Thunderstorm WarningLBFFrontier32 min
Oct 1, 8:56 PM CDTSevere Thunderstorm WarningLBFFrontier15 min
Oct 2, 10:04 AM CDTFlash Flood WatchLBFCuster, Frontier, Hayes, Lincoln, Logan17 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.